Wyoming, 2010Avalanche in Wyoming, January 6, 2010
January 6, 2010 · NWS RIW · 1 event in 1 county or zone
A member of the Jackson Hole Ski Area ski patrol was critically injured in a human triggered avalanche in the resort's Cheyenne Bowl. The victim succumbed to his injuries on Saturday, January 9, after spending several days in an area hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A member of the Jackson Hole Ski Area ski patrol was critically injured in a human triggered avalanche in the resort's Cheyenne Bowl. The victim succumbed to his injuries on Saturday, January 9, after spending several days in an area hospital. The patroller was conducting routine avalanche hazard reduction duties when he was caught in the slide. He had previously thrown one hand charge onto the slope before throwing two additional charges which fractured the slope above him. The man traveled an estimated 1,000 feet and over a 25-foot cliff while trapped in the avalanche. He was found unconscious under about six feet of snow. Another patroller was caught in the slide but clung to a tree to save himself.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 6, 2:34 AM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Jan 6, 2:34 AM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
234 AM MST WED JAN 6 2010
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ARCTIC FRONT STRETCHES ACROSS CENTRAL YELLOWSTONE PARK SOUTHEASTWARD
ACROSS THE NORTHERN WIND RIVER BASIN AND CENTRAL NATRONA COUNTY AT
08Z THIS MORNING. ISENTROPIC LIFT AND DEEP LAYER MOISTURE SOUTH OF
THE FRONT ACROSS WESTERN WY CONTINUES TO PRODUCE AREAS OF LIGHT
SNOW...BUT THE WIDER COVERAGE OF LIGHT TO MODERATE SNOW WHICH FELL
LAST EVENING HAS DIMINISHED CONSIDERABLY OVER THE PAST 4 HOURS. NAM
AND GFS BOTH INDICATE MODERATE TO STRONG H8/H7 FRONTOGENESIS ALONG
AND TO THE NORTH OF THE SURFACE ARCTIC BOUNDARY THROUGH AROUND 15Z
ALONG A LINE FROM JACKSON TO RIVERTON TO CASPER AND THROUGH 18Z
ALONG A LINE FROM AFTON TO ROCK SPRINGS TO RAWLINS. BEHIND THE
ARCTIC FRONT WEAK TO MODERATE UPSLOPE FLOW EAST OF THE DIVIDE IN
SOUTH CENTRAL WY WILL PRODUCE LIGHT SNOWFALL THROUGH AROUND 00Z
THURSDAY. SNOW WILL CONTINUE TO DIMINISH ACROSS WESTERN WY THIS
MORNING...AS DRIER MID LEVEL AIR ADVECTS ACROSS THE REGION. WILL
ALLOW WARNINGS AND ADVISORIES ACROSS THESE AREAS TO RUN THROUGH
18Z. EAST OF THE DIVIDE...LEFT FRONT QUAD JET FORCING WILL FAVOR
LIGHT TO MODERATE SNOW TODAY WITH LOW END WARNING ACCUMULATIONS
EXPECTED. ADVISORIES ACROSS MUCH OF THE REMAINDER OF CENTRAL WY
APPEAR REASONABLE WITH LIGHT SNOW ENDING BY AROUND 00Z THURSDAY.
STRONG CAA TODAY WILL RESULT IN EARLY HIGH TEMPERATURES DURING THE
PRE-DAWN TO MID MORNING HOURS ACROSS THE CWA. AS THE TROUGH CLOSES
OFF SHARPLY TO THE EAST OVER THE CENTRAL PLAINS TONIGHT...SKIES WILL
GRADUALLY CLEAR AS VERY STRONG SURFACE HIGH PRESSURE MOVES FROM
WESTERN MT SOUTHEASTWARD ACROSS WY. LOWS THURSDAY MORNING WILL RANGE
FROM 15 TO 35 BELOW ZERO IN THE WESTERN VALLEYS AND BETWEEN 10 TO 20
BELOW ZERO IN THE VALLEYS AND BASINS EAST OF THE DIVIDE. NORTH
NORTHWEST FLOW ALOFT THURSDAY WILL KEEP VERY COLD AIR MASS ACROSS WY
WITH HIGH TEMPERATURES GENERALLY FROM ZERO TO 10 ABOVE. FOR HIGH
TEMPERATURES THURSDAY...VALUES BELOW GUIDANCE WERE PREFERRED. LARGE
AMPLITUDE RIDGE OVER WESTERN U.S./WESTERN CANADA WILL MOVE SLOWLY
EASTWARD THURSDAY NIGHT THROUGH SATURDAY MORNING WITH A VERY SLOW
WARMING TREND ANTICIPATED. STRONG INVERSIONS WILL DEVELOP ACROSS THE
LOWER ELEVATIONS EAST AND WEST OF THE DIVIDE FRIDAY AND SATURDAY.
STRONG WARMING ALOFT FRIDAY NIGHT WILL FAVOR FOG FORMATION IN THE
LOWER ELEVATIONS EARLY SATURDAY MORNING.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
A WEAK UPPER LEVEL DISTURBANCE WILL BRING CHANCES FOR LIGHT SNOW
ACROSS THE WEST SATURDAY AND SATURDAY NIGHT WITH A SLIGHT CHANCE OF
LIGHT SNOW EAST OF THE DIVIDE ON SUNDAY. UPPER RIDGE REBUILDS OVER
AREA MONDAY AND TUESDAY FOR DRY WEATHER AND GENERALLY MILD
TEMPERATURES WITH INVERSIONS RE-ESTABLISHING OVER LOWER CENTRAL
BASINS AND SOME WESTERN VALLEYS. INCOMING PACIFIC ENERGY WILL BRING
CHANCES OF LIGHT SNOW BACK INTO THE WEST ON WEDNESDAY.
MEDIUM-RANGE MODELS REMAIN IN GOOD OVERALL AGREEMENT WITH
PROGRESSION OF UPPER RIDGE ACROSS AREA SATURDAY WITH SPLIT TROUGH
MOVING ACROSS ROCKIES SATURDAY NIGHT AND SUNDAY...FOLLOWED BY UPPER
RIDGE BUILDING BACK IN MONDAY AND TUESDAY. ECMWF OVERALL WEAKER
WITH TROUGH PASSAGE OVER THE WEEKEND AND STINGIER WITH MOISTURE AND
QPF...NOT PLACING ANY QPF WITHIN WYOMING BORDERS. GFS THE WETTEST OF
THE MODELS AND GEM A COMPROMISE. FORECAST BRINGS CHANCE POPS INTO
WEST SATURDAY THROUGH SUNDAY WITH SOME WEIGHT TOWARD CLIMO POPS WITH
SLIGHT CHANCE POPS EAST OF THE DIVIDE ON SUNDAY WHICH REFLECTS THE
COMPROMISE GEM SOLUTION. TROUGH PASSAGE WILL HELP TO MIX OUT
TRAPPED SHALLOW ARCTIC AIR REMAINING IN LOWER BASINS...SO SUNDAY
MORNING DOES NOT LOOK CONDUCIVE FOR FOG FORMATION. HOWEVER UPPER
RIDGE...VERY DRY AIRMASS AND STRONG WARM ADVECTION WILL HELP
RE-ESTABLISH STEEP INVERSIONS OVER BASINS AND WESTERN VALLEYS MONDAY
AND TUESDAY WITH H7 TEMPERATURES PROGGED TO BE NEAR 3C BY 12Z
TUESDAY. THIS WILL LEAD TO MILD...ABOVE NORMAL TEMPERATURES IN THE
WIND CORRIDORS WITH COLDER TEMPERATURES AND MORNING FOG IN THE LOWER
BASINS AND WESTERN VALLEYS...ESPECIALLY TUESDAY MORNING. GFS IS
LIKELY TOO FAST IN BRINGING PACIFIC ENERGY ACROSS THE AREA WEDNESDAY
WITH THE ECMWF SOLUTION PREFERRED...LOW POPS IN THE WESTERN
MOUNTAINS AND OVERALL SEASONALLY MILD WITH SOME COLD AIR REMAINING
TRAPPED IN LOWER CENTRAL BASINS.
&&
.AVIATION...
A WINTER STORM WILL CONTINUE TO AFFECT THE REGION THROUGH THIS
EVENING. AN ARCTIC COLD FRONT FROM KLND...TO SOUTH OF KCPR EARLY
THIS MORNING WILL PUSH SOUTHWEST TO KRKS BY AROUND 18Z...AND THROUGH
THE ENTIRE REGION BY AROUND 03Z THURSDAY. EXPECT BREEZY TO LOCALLY
WINDY NORTHERLY WINDS BEHIND THIS FRONT TODAY...BUT WINDS ARE
EXPECTED TO WEAKEN SUBSTANTIALLY DURING THE LATE AFTERNOON/EARLY
EVENING OVER MUCH OF THE REGION...WITH THE EXCEPTION OF SWEETWATER
COUNTY...WHERE NORTHEAST TO EAST WINDS WILL CONTINUE TO BLOW.
LIGHT TO OCCASIONAL MODERATE SNOW OVER THE AREA...IS EXPECTED TO
GRADUALLY END FROM NORTH TO SOUTH TODAY...WITH SOME LINGERING SNOW
OVER THE FAR SOUTH THIS EVENING...WITH THE SNOW OUT OF THE AREA
EXCEPT SOME FLURRIES BY 06Z THURSDAY. THE HEAVIEST SNOW IS EXPECTED
TO OCCUR THROUGH 18Z TODAY...MAINLY EAST OF THE DIVIDE...FROM THE
EASTERN WIND RIVER MTS...EAST TO NATRONA COUNTY. THE MOST IMPACTED
TERMINAL WILL BE KCPR...WHERE IFR CONDITIONS ARE LIKELY THROUGH
15Z...AND COULD PERSIST THROUGH 18Z. KLND COULD ALSO EXPERIENCE OFF
AND ON IFR CONDITIONS THROUGH 18Z. IMPROVING CONDITIONS ARE EXPECTED
DURING THE AFTERNOON.
&&
.FIRE WEATHER...
ARCTIC FRONT WILL MOVE ACROSS SOUTHERN WYOMING INTO NORTHERN
COLORADO BY LATE THIS MORNING. SNOW AMOUNTS ASSOCIATED WITH THIS
FRONT WILL BE GENERALLY LIGHT...EXCEPT ACROSS PORTIONS OF NATRONA
COUNTY...MAINLY SOUTHERN NATRONA COUNTY...AND IN THE STAR VALLEY AND
THE MOUNTAINS OF WESTERN WYOMING WHERE MODERATE SNOWFALL WILL
PREDOMINATE. WIND BEHIND THE FRONT TODAY WILL RANGE BETWEEN 10 TO 20
MPH FROM THE NORTH TO NORTHWEST. CLEARING AND LIGHT WINDS TONIGHT
WILL RESULT IN FRIGID TEMPERATURES ACROSS THE REGION. INVERSIONS
WILL DEVELOP THURSDAY ACROSS THE LOWER ELEVATIONS AND WILL
STRENGTHEN ON FRIDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR WYZ015-
017>019.
WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR WYZ001-012-
013.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR WYZ002-
003-005>011.
WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR WYZ024.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ020-
022.
WINTER STORM WARNING UNTIL 3 PM MST THIS AFTERNOON FOR WYZ023.
&&
SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...SMITH
Hazardous weather outlook, Jan 6, 5:00 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED JAN 6 2010
WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED JAN 6 2010
...NUMEROUS WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS ARE
IN EFFECT FOR PARTS OF WESTERN AND CENTRAL WYOMING THROUGH
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW...BLOWING AND DRIFTING SNOW WITH LIMITED VISIBILITY...AND AREAS
OF NORTH WIND AT 15 TO 30 MPH ALONG WITH BITTERLY COLD MORNING WIND
CHILLS OF 20 TO 30 BELOW ZERO WILL FOLLOW AN ARCTIC FRONTAL PASSAGE
THIS MORNING ACROSS CENTRAL WYOMING. FROSTBITE MAY OCCUR IN 30
MINUTES ON EXPOSED SKIN. THE FAVORED UPSLOPE AREAS AROUND CASPER AND
LANDER ARE EXPECTED TO RECEIVE THE MOST SNOW ACCUMULATION TODAY. FOR
MORE DETAILS ON THIS WINTER STORM SEE THE LATEST WINTER STORM AND
WINTER WEATHER ADVISORY PRODUCTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BITTER COLD LOW TEMPERATURES OF 10 TO 20 BELOW ZERO ARE EXPECTED
ACROSS CENTRAL WYOMING EARLY THURSDAY MORNING WITH READINGS
FROM 20 TO 30 BELOW ZERO IN THE WESTERN VALLEYS.
EXTENSIVE DENSE FOG FORMATION IS LIKELY IN THE WESTERN VALLEYS AND
CENTRAL BASINS...ESPECIALLY THE WIND RIVER BASIN...FRIDAY AND
SATURDAY MORNINGS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS. THANK YOU.
TEAM RIVERTON
Avalanche, Teton & Gros Ventre Mountains
- When
- January 6, 8:26 AM MST to 8:27 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Nebraska, January 6 to 8, 20102 deaths · 90 events
- Winter Weather in Missouri, January 6 to 7, 20101 death · 3 injured · 11 events
- Avalanche in Colorado, January 6, 20101 death · 1 event
- Winter Storm in Iowa, January 6 to 7, 2010$975,000 · 39 events
- Blizzard and Winter Storm in South Dakota, January 6 to 8, 201048 events
- Winter Storm and Winter Weather in Illinois, January 6 to 7, 20102 injured · 23 events
- Winter Weather in Illinois, January 6 to 7, 20103 injured · 14 events
- Extreme Cold in North Dakota, January 6 to 8, 201036 events
- Strong Wind in Texas, January 6, 2010$50,000 · 1 event
- Extreme Cold in South Dakota, January 6 to 8, 201026 events
- Winter Storm and Extreme Cold in Iowa, January 6 to 8, 201024 events
- Winter Storm in Missouri, January 6 to 7, 201024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201328.